Triple Therapy May Cause More Adverse Reactions in HCV Patients

Specialty Pharmacy Times, July/August 2013, Volume 4, Issue 4

Although studies have shown that telaprevir (TVR) plus peginterferon-2a (PEG-IFN-2a) and ribavirin treat genotype 1 chronic hepatitis C virus (HCV) infection better than PEG-IFN-2a—ribavirin alone, little is known about the safety of the drug combination. The results of a recent study, published online on May 17, 2013, in the Annals of Internal Medicine, found that while HCV patients taking TVR plus PEG-IFN-2a—ribavirin had better outcomes, they also suffered more adverse reactions.

The double-blind, placebo-controlled study assigned 62 patients with HCV and HIV-1 who were receiving 1 or none of 2 antiretroviral regimens to take TVR plus PEG-IFN-2a—ribavirin or a placebo with PEG-IFN-2a–ribavirin for 12 weeks. All participants were then treated with just PEG-IFN2a–ribavirin for 36 weeks. The researchers measured HCV RNA concentrations throughout the study.

More patients who received TVR experienced pruritus, headaches, nausea, rashes, or dizziness than those who received the placebo. Patients taking the placebo experienced no serious adverse events, compared with 5% of patients taking TVR. The same number of patients in both groups, however, discontinued medication due to side effects.

Sustained virologic response was seen in 74% of patients receiving TVR compared with only 45% of patients receiving the placebo. Rapid HCV suppression, determined if HCV RNA levels were undetectable by week 4, occurred in 68% of patients taking TVR; no placebo patients experienced such outcomes.

Although the results confirm the effectiveness of triple therapy in patients with HCV, they also raise questions concerning the safety of such treatment.